Alabama, 2009Tornado in Alabama, January 10, 2009
January 10, 2009 · NWS MOB · 1 event in 1 county or zone
6 mile path across southeastern Washington County. The tornado went through the Ciba plant in McIntosh causing damage to the plants roofs and vehicles.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.5 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An EF-1 tornado with winds estimated at 104 mph cut a 1.6 mile path across southeastern Washington County. The tornado went through the Ciba plant in McIntosh causing damage to the plants roofs and vehicles. No injuries were reported with this tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 10, 4:17 PM CST, 48 minutes earlier.
Area forecast discussion, Jan 10, 4:17 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
417 PM CST SAT JAN 10 2009
.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...A COLD FRONT MOVING ACROSS
CENTRAL MISSISSIPPI LATE THIS AFTERNOON WILL MOVE INTO INTERIOR
PORTIONS OF SOUTHEAST MISSISSIPPI BY AROUND 6 PM...THEN CONTINUE EAST
ACROSS SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE THIS
EVENING. SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
WILL BE MOVING ACROSS THE REGION TONIGHT IN ADVANCE OF THE FRONT...
AND SOME OF THE STORMS COULD OCCASIONALLY APPROACH SVR LIMITS BUT NO
WIDESPREAD SEVERE WEATHER IS ANTICIPATED. RAINS WILL GRADUALLY END
FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA THROUGH EARLY SUNDAY
MORNING. SOME ISOLATED LOCATIONS HAVE ALREADY RECEIVED UP TO AROUND
1.5 INCHES OF RAINFALL TODAY... AND ANOTHER 1 INCH...WITH LOCALIZED
TOTALS OF 2 INCHES...COULD OCCUR TONIGHT. MUCH COOLER TEMPERATURES
EXPECTED IN THE WAKE OF THE FRONT SUNDAY THROUGH MONDAY NIGHT. TEMPS
ON SUNDAY WILL STRUGGLE TO REACH 50 ACROSS THE INTERIOR ZONES AS
CLOUDINESS PERSISTS IN THE 850 TROF LAGGING BEHIND THE SFC FRONT.
12/DS
&&
.LONG TERM (TUESDAY THROUGH SATURDAY)...WE MADE A FEW ADJUSTMENTS TO
THE LONG TERM FCST...PRIMARILY WITH REGARD TO TEMPERATURES IN THE
TUESDAY AND WEDNESDAY TIME FRAME. THE 12Z MEX MOS GUIDANCE CAME IN
ABOUT 10 DEGREES COLDER THAN THE PREVIOUS 00Z NUMBERS...AND ALTHOUGH
WE DID NOT COOL TEMPS BY THAT DEGREE...WE DID GO COOLER THAN PREVIOUS
FOR THAT PERIOD OF THE FCST. ENSEMBLE SREF GUIDANCE INDICATED COLDER
TREND THAN CURRENT OPERATIONAL GUIDANCE...WHICH INCREASED OUR CONFIDENCE
SOMEWHAT IN GOING WITH THE COLDER TEMPS IN THE LONGER RANGE PERIOD.
OTHERWISE DID NOT MAKE ANY CHANGES TO CURRENT LONG TERM PACKAGE. A
DRY COOL AIRMASS WILL PERSIST THROUGH MID WEEK. BASE OF THE UPPER
LONGWAVE TROUGH SETTLES OVER THE FORECAST THROUGH MIDWEEK...ALLOWING
ANOTHER REINFORCING STRONG COLD FRONT TO MOVE INTO THE FORECAST AREA
ON THURSDAY. A SLIGHT CHANCE OF RAIN WILL OCCUR THURSDAY WITH THE
PASSAGE OF THE FRONT. AS MENTIONED ABOVE...COLDEST NIGHT NEXT WEEK
NOW APPEARS TO BE TUESDAY NIGHT WITH ADJUSTMENTS DISCUSSED ABOVE.
12/DS
&&
.AVIATION (18Z ISSUANCE)...IFR/MVFR CIGS AND VSBYS ANTICIPATED
THROUGH 00 UTC. FORECASTERS ANTICIPATE VSBYS TO LOWER TO IFR/LIFR
LEVELS IN ANY +TSRA ACTIVITY THROUGH 04 UTC. FRONTAL PASSAGE=> WIND
SHIFT FORECAST BETWEEN 04 TO 06 UTC. POST FRONTAL STRATUS WITHIN MVFR
LEVELS LOOKS TO PERSIST THROUGH 18 UTC SUNDAY. /10
&&
.MARINE...COLD FRONT FORECAST TO PASS ACROSS THE MARINE AREA BETWEEN
MIDNIGHT AND SUNRISE SUNDAY MORNING. AHEAD OF THE FRONT...SCATTERED
TO NUMEROUS SHOWERS AND SOME THUNDERSTORMS ARE FORECAST TONIGHT.
SOME OF THE STORMS THIS EVENING COULD BE STRONG...PRODUCING BRIEF
STRONG WIND GUSTS ALONG WITH LOCALLY HIGHER WAVES/SEAS. IN THE WAKE
OF THE FRONT...NORTHERLY FLOW STRENGTHENS SUNDAY MORNING...PERSISTING
INTO MONDAY MORNING. LATEST GUIDANCE MEMBERS SUGGEST SPREAD IN WIND
SPEEDS WITH SOME STAYING IN THE RANGE OF CAUTIONARY HEADLINES WHILE
OTHERS TO NEAR ADVISORY MAINLY SUNDAY AFTERNOON/EVENING. WILL WORD
ZONES TO REFLECT ADVISORIES BEING POSSIBLE THEN. NEXT WEEK...MARINE
AREA WILL BE IMPACTED BY A SERIES OF STRONG HIGH PRESSURE SYSTEMS
WHICH WILL BRING STRONG NORTHERLY WINDS AND BUILDING SEAS FOR THE
TUESDAY/TUESDAY NIGHT AND THURSDAY/THURSDAY NIGHT PERIODS. /10
&&
.FIRE WEATHER...A COLD FRONT MOVING ACROSS CENTRAL MISSISSIPPI LATE THIS
AFTERNOON WILL MOVE INTO INTERIOR PORTIONS OF SOUTHEAST MISSISSIPPI BY
AROUND 6 PM...THEN CONTINUE EAST ACROSS SOUTHWEST ALABAMA AND THE WESTERN
FLORIDA PANHANDLE THIS EVENING. THE FRONT IS EXPECTED TO MOVE OFFSHORE TO
THE SOUTH OF THE FLORIDA PANHANDLE AROUND MIDNIGHT TONIGHT. SCATTERED TO
NUMEROUS SHOWERS...AND ISOLATED THUNDERSTORMS...ARE EXPECTED ACROSS THE
REGION IN ADVANCE OF THE FRONT AND WILL GRADUALLY END FROM NORTHWEST TO
SOUTHEAST ACROSS THE AREA THROUGH EARLY SUNDAY MORNING. SOME ISOLATED
LOCATIONS HAVE ALREADY RECEIVED UP TO AROUND 1.5 INCHES OF RAINFALL TODAY...
AND ANOTHER 1 INCH...WITH LOCALIZED TOTALS OF 2 INCHES...COULD OCCUR
TONIGHT. MUCH COOLER TEMPERATURES EXPECTED IN THE WAKE OF THE FRONT SUNDAY
THROUGH MONDAY NIGHT...BUT AFTERNOON RELATIVE HUMIDITY LEVELS LOOK TO REMAIN
ABOVE CRITICAL LEVELS. 12/DS
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 46 49 32 59 / 80 50 10 05
PENSACOLA 49 53 33 57 / 90 70 10 05
DESTIN 53 55 38 57 / 90 80 20 05
EVERGREEN 44 49 30 57 / 90 40 10 05
WAYNESBORO 41 50 29 55 / 70 20 10 05
CAMDEN 42 49 29 56 / 80 30 10 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jan 10, 4:15 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
415 PM CST SAT JAN 10 2009
ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079-
112200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
415 PM CST SAT JAN 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.
.DAY ONE...THIS AFTERNOON THROUGH TONIGHT.
A COLD FRONT WILL MOVE SOUTHEAST TO THE CENTRAL GULF COAST LATE TONIGHT
EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE
FRONT...WITH RAINFALL AMOUNTS NEAR 1 INCH POSSIBLE FOR MOST
LOCATIONS. A FEW LOCATIONS COULD RECEIVE LOCALLY HIGHER AMOUNTS UP
TO 2 TO 3 INCHES. AS A RESULT...SOME LOCALIZED FLOODING OF POOR
DRAINAGE AREAS AND SMALL STREAMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EARLY TONIGHT.
DUE TO SLIGHTLY BETTER INSTABILITY AHEAD OF THE FRONT...A FEW STRONG
TO POSSIBLY SEVERE THUNDERSTORMS AND ISOLATED TORNADOES CANNOT BE
RULED OUT.
A MODERATE TO STRONG OFFSHORE FLOW IN THE WAKE OF A SURFACE COLD
FRONT WILL MAKE FOR HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY.
A STRONG OFFSHORE FLOW OVER THE MARINE AREA WILL CONTINUE TO GIVE
WAY TO HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT SUNDAY THROUGH
EARLY MONDAY. THE OFFSHORE FLOW IS EXPECTED TO REBUILD TUESDAY AND
AGAIN THURSDAY AS A SERIES OF STRONG HIGH PRESSURE SYSTEMS BUILD IN
FROM THE NORTH.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION FOR SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED AT THIS TIME.
/10
In the hours before
Special weather statement, Jan 10, 3:08 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
308 PM CST SAT JAN 10 2009
ALZ052-061-062-102145-
UPPER MOBILE-WASHINGTON-UPPER BALDWIN-
308 PM CST SAT JAN 10 2009
...STRONG WINDS TO IMPACT THE WASHINGTON...BALDWIN AND MOBILE COUNTY
BORDER...
AT 308 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF MODERATE TO HEAVY SHOWERS AND ISOLATED THUNDERSTORMS
MOVING EAST AT AROUND 25 MPH ACROSS THE BORDER OF WASHINGTON...BALDWIN
AND MOBILE COUNTY.
AREAS AFFECTED...
CALVERT AND MALCOLM THROUGH 345 PM CST.
THE PRIMARY THREATS WILL BE BRIEF WIND GUSTS OF 35 TO 45 MPH. WINDS
THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.
RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED IN A SHORT PERIOD OF
TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR
DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER
COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.
Tornado, Washington
- When
- January 10, 5:05 PM CST to 5:08 PM CST
- Where
- Washington County, 0.14 mi WSW of Mc Intosh to 1.49 mi ENE of Mc Intosh
- Rating
- EF1
- Path length
- 1.6 mi
- Path width
- 200 yd
- Property damage
- $2.5 million
- Reported by
- NWS Storm Survey
- Coordinates
- 31.269, -88.032
An EF-1 tonado developed near the intersection of Topton Road and U.S. Highway 43. The tornado traveled northeast for about 1.6 miles and ended near the Ciba industrial plant. Numerous pine trees were snapped at their bases along the entire path and extensive roof damage was observed to single family residence homes. The Ciba plant experienced damage to several of its building's roofs. The high winds also blew through the glass door entry-ways of several buildings. High winds also blew out the rear windshields of an entire row of pickup trucks. One truck in the parking lot was flipped upside down and extensive tree damage occurred near the entrance to the plant.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Vermont, January 10 to 11, 2009$30,000 · 6 events
- Heavy Snow and Winter Weather in New York, January 10 to 11, 200927 events
- Winter Storm in Pennsylvania, January 10, 200914 events
- Winter Weather in New Jersey, January 10 to 11, 200912 events
- Ice Storm in Ohio, January 10, 200910 events
- Winter Storm and Winter Weather in Pennsylvania, January 10 to 11, 200910 events
- Heavy Snow in New Hampshire, January 10 to 11, 200910 events
- Heavy Snow in Massachusetts, January 10 to 11, 20097 events
- Winter Weather in Virginia, January 10 to 11, 20095 events
- Winter Weather in West Virginia, January 10 to 11, 20094 events
- Winter Weather in Maryland, January 10 to 11, 20094 events
- Heavy Rain in Hawaii, January 10 to 11, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147391.